Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 2, NWS Tallahassee, FL
NWS Tallahassee, FL issued this special marine warning at Jan 1, 2021, 1:51 AM EST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 1, 2021, 1:51 AM EST (06:51 UTC)
- Expired
- Jan 1, 2021, 2:45 AM EST
- In force
- 54 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
388
WHUS52 KTAE 010651
SMWTAE
GMZ750-010745-
/O.NEW.KTAE.MA.W.0002.210101T0651Z-210101T0745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Tallahassee FL
1251 AM CST Fri Jan 1 2021
The National Weather Service in Tallahassee has issued a
* Special Marine Warning for...
Coastal waters from Okaloosa-Walton County Line to Mexico Beach out
20 NM...
* Until 145 AM CST.
* At 1250 AM CST, a strong thunderstorm was located 16 nm southwest
of Panama City Beach, moving northeast at 40 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar indicated.
IMPACT...Expect wind gusts in excess of 34 knots...suddenly higher
waves...frequent lightning...and heavy downpours. Make
sure all on board are wearing life jackets.
* Locations impacted include...
Panama City Beach and Laguna Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor until hazardous weather passes.
&&
LAT...LON 3038 8555 3033 8548 3025 8552 3019 8568
3017 8554 3002 8560 3026 8602 3029 8600
3025 8590 3026 8588 3036 8583 3035 8573
3031 8570 3034 8566
TIME...MOT...LOC 0650Z 216DEG 42KT 2997 8599
HAIL...0.00IN
WIND...>34KTS
$$
15-HARRIGANWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this special marine warning went out at Jan 1, 12:39 AM EST, 1 hour 12 minutes earlier.
Area forecast discussion, Jan 1, 12:39 AM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1239 AM EST Fri Jan 1 2021
.AVIATION...
[Through 06Z Saturday]
The first round of showers and possibly an isolated storm to
impact our terminals this morning, will be primarily limited to
ECP and DHN. However, MVFR/IFR ceilings will spread east through
the region ahead of this first wave of south to north moving
activity. Later today, a line of storms will move west to east
through the region impacting each terminal with a vis/cig
reduction and possibly strong winds. Outside of convection, winds
are forecast to be gusty out of the south. Expect peak gusts
around 25 knots or so.
&&
.PREV DISCUSSION [918 PM EST]...
.NEAR TERM [Through New Year's Day]...
Another round of showers with potentially a thunderstorm or two are
expected this afternoon, mostly across the Panhandle and Big Bend.
Skies should remain cloudy overnight, and some fog and/or low
stratus may settle in ahead of the approaching cold front. PWs near
2 inches are forecast to surge northward from the central Gulf ahead
of this system, sending dew points across our western zones into the
mid to upper 60s. Our record PW observation for January in
Tallahassee is 1.94 inches, so we could have a run at nearing or
beating that over the next couple of days.
Overnight tonight the cold front will begin to push eastward across
Louisiana and the Central Gulf Coast, likely producing severe
weather. As it nears the FL Panhandle Friday morning, the dynamic
support weakens as the shortwave associated with the system ejects
to the northeast. While low level shear, particularly 0-1km shear,
remains fairly robust as the convection enters our area, overall
instability is very limited. With weakening dynamical support, the
severe threat should gradually lessen as the line progresses from
west to east across the area through the morning. Gusty winds,
locally heavy rainfall, and a brief tornado or two are the most
likely threats on Friday. To account for this, SPC has placed most
of the area in a Marginal Risk for severe weather for tomorrow.
As the shortwave continues to race off to the northeast across the
Ohio River Valley during the daytime, the overall steering flow
locally becomes oriented southwest to northeast. This will cause the
cold front to lose momentum and slow as it moves across the area
before eventually stalling out sometime tomorrow afternoon or
evening. Best guidance suggests the front stalling across the
western Big Bend up through SW Georgia. Widespread flooding is not
anticipated tonight or tomorrow, however any rainfall we do receive
could saturate soils ahead of Saturday's expected rainfall.
.SHORT TERM [Friday Night Through Saturday Night]...
The lead shortwave and more favorable forcing dynamics should lift
further to the north heading into New Year's Night. However, the
presence of the associated cold front over the region, combined with
plentiful moisture, and strong shear will still make for an
environment marginally supportive of isolated severe weather. This
is reflected in SPC's Day 2 & 3 Outlook that highlights much of our
area for a marginal risk. The primary severe threats are isolated
damaging winds and perhaps a tornado or two.
A heavy rainfall threat also exists during this period, and it
appears to be a bigger focal point than its severe counterpart. The
aforementioned front is forecast to stall across the Tri-state
area on Sat as it awaits a trailing shortwave after being left
behind by the downstream shortwave. The boundary will provide a
prolonged focus for low-level moisture convergence, and its
southeast- northwest orientation may allow for training
convection. As a result, scattered to numerous showers and
thunderstorms are forecast Sat and Sat night, with the highest
chances extending from the Panhandle through Big Bend and into
adjacent southwest GA. Forecast PW's in those areas during that
time, range from 1.8 to around 2 inches! The ECAM also shows
decent probabilities for rain accumulations that include signals
for up to 9-inch two-day (Fri- Sat) totals across the middle 1/3
of the CWA, which appears to be a reasonable worse-case scenario.
It is more likely that we see widespread 3-4 inches, with isolated
higher amounts. Given the trends, an explicit mention of heavy
rain is in the wx grids for the highest PoPs (likely to definite)
on Sat. Isolated flash and/or nuisance flooding is a possibility,
especially in low-lying or poor- drainage areas. As such, WPC
introduced a marginal risk for excessive rainfall outside of the
western Panhandle, southeast AL, and the Suwannee Valley in their
Day 3 Outlook. Please read the Hydrology section for more
information.
Once the trailing shortwave catches up, the front should resume its
eastward progress and look to clear the area heading into Sun
morning. High temperatures behind the front are forecast to be in
the mid/upper 60s, with low/mid 70s ahead of it. Sat low
temperatures are expected to be mild thanks to considerable cloud
cover and moisture (50s and 60s) on Sat, before dropping several
degrees on Sun.
.LONG TERM [Sunday Through Thursday]...
Dry and seasonably cool conditions prevail through mid-week within a
post-frontal airmass. A gradual warming trend is expected thanks to
ridging aloft, combined with surface high pressure presiding over
the region. Those features break down ahead of the next system on
Thurs when rain chances are due to return. High temperatures are
forecast to be mostly in the 60s. Chilly low temperatures are on tap
Mon-Wed (upper 30s/low 40s) and warm up several degrees by Thurs.
.MARINE...
Hazardous boating conditions will continue through New Year's Day as
advisory-level winds and seas prevail ahead of a cold front
approaching from the west. Scattered showers and thunderstorms are
expected heading into the weekend, with the potential for severe
weather, gusty winds (possibly to gale-force at times), and heavy
rain. A Small Craft Advisory remains in effect for all our waters
through Fri evening except the nearshore legs extending from
Suwannee River to Keaton Beach, FL (exercise caution). Favorable
boating conditions late Sun into early next week.
.FIRE WEATHER...
A wet pattern extending into the weekend will preclude any red-flag
concerns. Low dispersions are expected areawide on Sat, with rain
chances ending on Sun.
.HYDROLOGY...
With the expected slow progression of the front across the area,
there will likely be a band of 3-4 inch rainfall totals, with some
isolated higher amounts likely. The 00z guidance still suggests
that this band will extend somewhere between the Panama City,
Albany, and Valdosta areas. With flows along the Ochlockonee and
Withlacoochee rivers already a bit elevated from last week's
rainfall, this system has the potential to push these rivers into
minor flood. Rainfall across southwest and south central Georgia
over the past 2 weeks has been 150-200 percent of average. Thus,
we will also need to keep an eye on the flash flood potential on
Saturday afternoon given the potential for a several hour period
of training convection as the surface cold front temporarily
becomes parallel to the upper level flow. The WPC has introduced a
marginal risk for flash flooding on Saturday on their excessive
rainfall outlook.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 64 70 49 60 / 90 90 80 80 0
Panama City 73 60 66 47 59 / 90 70 80 50 0
Dothan 73 55 64 43 55 / 90 40 70 50 0
Albany 74 61 67 46 57 / 90 80 80 70 0
Valdosta 78 64 72 51 61 / 30 60 60 80 0
Cross City 79 62 75 54 65 / 0 20 30 60 10
Apalachicola 72 63 70 49 60 / 90 90 80 70 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 10 PM EST /9 PM CST/ this evening for
Coastal Bay-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory until 10 PM EST /9 PM CST/ this evening for
Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
&&
NEAR TERM...Merrifield
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Harrigan
MARINE...IG3
FIRE WEATHER...IG3
HYDROLOGY...MerrifieldThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:10 AM EST | Special Marine Warning | TAE | 95 min | |
| Jan 1, 1:59 AM EST | Special Weather Statement | TAE | Walton | 46 min |
| Jan 1, 2:43 AM EST | Special Marine Warning | TAE | 32 min | |
| Jan 1, 3:19 AM EST | Special Marine Warning | TAE | 86 min | |
| Jan 1, 10:02 AM EST | Special Marine Warning | TAE | 3 hr | |
| Jan 1, 12:53 PM EST | Special Marine Warning | TAE | 3 hr | |
| Jan 1, 2:33 PM EST | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Jackson and 5 more | 32 hr |
| Jan 1, 3:17 PM EST | Special Weather Statement | TAE | Gadsden | 43 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.